DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more

-- advertisement -- The American Red Cross

Is Ultram addictive, does is cause withdrawal pains?

I was prescribed 100 mg of Ultram twice a day. I am concerned that Ultram may be addictive and I'd have problems getting off it.
asked Jun 1, 2012 by cathy2 (140 points)
edited Jun 2, 2012 by cathy2

1 Answer

0 votes
Ultram is a brand of tramadol. It is a strong painkiller which acts in via opioid receptors on one hand and via serotonin/norepinephrine pathway on the other. Short-term use of low-to-moderate doses rarely causes major withdrawal problems but long-term use -- especially of high doses -- often does. Tramadol has a potential to produce opiate-like withdrawal symptoms (like agitation, muscle aches, sweating and many others) but they tend to by somewhat less than for typical opiates such as oxycodone. This is partly because tramadol primarily affects only one subtype of opioid receptors (mu-receptor). On the other hand,  getting off Ultram/tramadol can also cause with non-opiate withdrawal symptoms similar to those seem upon withdrawal of SSRI and SNRI antidepressants (such as anxiety, depression, tremors and others).  

In most cases, Ultram/tramadol withdrawal symptoms that less severe than those after common typical opiates but can last longer (up to a week or more of acute withdrawal symptoms). Therefore, the after long-term use of tramadol, the dose should be reduced gradually and under doctor's supervision.
answered Jun 2, 2012 by pharmageek (1,910 points)
reshown Apr 7, 2013 by bigbird